Winter Weather, Tavaputs Plateau
- When
- December 28, 11:00 PM MST to December 29, 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
A strong Pacific storm system produced snowfall amounts up to 10 inches across the plateau area of east-central Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong Pacific storm system produced snowfall amounts up to 10 inches across the plateau area of east-central Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:21 PM MST, 7 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MST TUE DEC 28 2004
.SHORT TERM (TONIGHT-THURSDAY)...
MOISTURE LADEN PACIFIC STORM FINALLY MOVING ONSHORE THIS AFTERNOON
AND WILL BE APPROACHING WESTERN COLORADO AND EASTERN UTAH LATE
TONIGHT. SEVERAL WEAKER WAVES EJECT OUT OF THE LIFTING LOW
OVERNIGHT...BRINGING A GRADUAL INCREASE IN UPPER LEVEL SUPPORT
THROUGH THE PERIOD. STRONG UPPER LEVEL JET MOVES INTO THE FOUR
CORNERS AFTER MIDNIGHT...AND WITH INCREASING MOISTURE AND
APPROACHING WAVES...HAVE UPGRADED THE WINTER STORM WATCH TO A
WARNING FOR ALL OF OUR SOUTHERN MOUNTAINS. WITH THE AVN/GFS MODEL
MAINTAINING BETTER RUN-TO-RUN CONSISTENCY...HAVE WEIGHED FORECAST
IN THIS DIRECTION. THIS KEEPS THE STRONGER JET OVERHEAD WITH STRONG
LIFT IN THE LEFT EXIT REGION OF THE SPEED MAX. SNOW LEVELS WILL BE A
FACTOR AS THE SYSTEM STARTS OFF RELATIVELY WARM WITH H7 TEMPS
RUNNING AROUND -2C. THIS WOULD KEEP MAINLY RAIN GOING IN SOME OF
THE LOWER VALLEYS...AND WITH TEMPS ADJUSTED UPWARD IN GRIDS...HAVE
ADDED MORE MENTION OF RAIN TO THE VALLEYS...EVEN IN THE FOUR
CORNERS REGION. BLANKET OF CLOUD COVER AND INCREASED LOW LEVEL
MOISTURE WILL LEAD TO RATHER MILD CONDITIONS OVERNIGHT...WITH
LITTLE DIURNAL SWING ANTICIPATED ON WEDNESDAY. THE FOUR CORNERS
REGION WILL NEED TO BE CLOSELY MONITORED WITH FAVORABLE OROGRAPHIC
FLOW INTO THE REGION. SHOULD TEMPS BE COLD ENOUGH...LOCALLY HEAVY
SNOWFALL WILL OCCUR...ESPECIALLY IN AND AROUND THE PAGOSA SPRINGS
AREA. THE COLDER AIR ASSOCIATED WITH THE MAIN TROUGH AXIS
WILL FINALLY FILTER INTO THE AREA WEDNESDAY EVENING...ALLOWING
PRECIP TO TURN OVER TO SNOW IN THE LOWER VALLEYS. SYSTEM LIFTS
NORTHEAST LATE WEDNESDAY NIGHT...WITH DRIER CONDITIONS MOVING BACK
INTO THE SOUTHERN ZONES. THE NORTHERN ZONES WL REMAIN UNDER THE
INFLUENCE OF FAIRLY MOIST WSW FLOW WITH SOME OROGRAPHIC SNOW SHOWERS
EXPECTED.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
UNSETTLED PERIOD WITH GENERAL TROUGHING OVER THE FAR WEST...AND THE
EVENTUAL DEVELOPMENT OF CLOSED LOW ALONG THE CALIFORNIA COAST NEXT
WEEK. THIS WILL KEEP DISTURBANCES MOVING ACROSS THE REGION
PERIODICALLY...AND MAY MAINTAIN FAIRLY BREEZY CONDITIONS ESPECIALLY
ACROSS THE NORTH.
SHORTWAVE MOVING SE OFF THE B.C. COAST ESSENTIALLY REPLACES THE
CURRENT STORM ALONG THE WEST COAST ALTHOUGH CENTER MAY END UP MORE
ALONG THE OREGON COAST. AREA BETWEEN SYSTEMS ON FRI...BUT WSW FLOW
AND PERSISTENT MOISTURE WILL KEEP CHANCE OF PCPN AROUND. TROF KICKED
INLAND LATE FRI WITH DECENT SHORTWAVE AND COLD FRONT MOVING ACROSS
THE AREA IN THE LATE FRI NIGHT-SAT TIME-FRAME..WITH BETTER CHANCE OF
PCPN. POTENTIAL FOR DECENT SNOW ACCUMS IN THE MTNS FRI NIGHT-SAT.
A BRIEF DOWNTURN IN PCPN ON SUNDAY...BUT ANOTHER SHORTWAVE DROPPING
DOWN FROM AK REGION EVENTUALLY FORMS DEEP CLOSED LOW OFF THE CA COAST
THAT GFS THEN MOVES INLAND TUE NIGHT-WED. IMPULSES ROTATING AROUND
THIS LOW WILL BRING PERIODIC ORGANIZED BANDS OF SNOW INTO ERN UTAH
AND WRN CO MON-WED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 3 AM MST TONIGHT THROUGH 6 AM MST
THURSDAY MORNING FOR ZONES 9...12...17...18...19.
WINTER STORM WATCH FROM 6 AM MST WEDNESDAY THROUGH 6 AM MST
THURSDAY MORNING FOR ZONE 3.
.UT...WINTER STORM WARNING FROM 3 AM MST TONIGHT THROUGH 6 AM MST
THURSDAY MORNING FOR ZONE 28.
WINTER STORM WATCH FROM 6 AM MST TONIGHT THROUGH 6 AM MST
THURSDAY MORNING FOR ZONES 23 AND 25.
&&
JDC/JADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 407 PM MST TUE DEC 28 2004 COZ009-012-017>019-UTZ028-291200- GRAND AND BATTLEMENT MESAS-LA SAL AND ABAJO MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS- 407 PM MST TUE DEC 28 2004 ...A WINTER STORM WARNING IN EFFECT 3 AM WEDNESDAY THROUGH 6 AM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO .DAY ONE...THIS AFTERNOON AND TONIGHT... SNOWFALL WILL SPREAD ACROSS THE MOUNTAINS AND BECOME WIDESPREAD LATER TONIGHT. IN ADDITION...STRONG AND GUSTY SOUTHWEST WINDS WILL CREATE BLOWING AND DRIFTING SNOW LATE TONIGHT OVER HIGH EXPOSED TERRAIN AHEAD OF AN APPROACHING PACIFIC STORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MODERATE TO HEAVY SNOWFALL ON WEDNESDAY WILL CONTINUE INTO WEDNESDAY NIGHT AND CAUSE SIGNIFICANT TRAVEL PROBLEMS ACROSS THE MOUNTAINS. BY THURSDAY MORNING...SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED WITH ACCUMULATIONS UP TO 30 INCHES POSSIBLE ON THE HIGHER SOUTHWEST FACING SLOPES. STRONG AND GUSTY SOUTHWEST WINDS 20 TO 35 MPH WITH ISOLATED GUSTS TO 60 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW OVER HIGH EXPOSED TERRAIN. FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ003-UTZ023-025-291200- EASTERN UINTA MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU- 407 PM MST TUE DEC 28 2004 ...WINTER STORM WATCH IN EFFECT WEDNESDAY MORNING TO THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST UTAH AND THE ROAN AND TAVAPUTS PLATEAUS IN NORTHWEST COLORADO .DAY ONE...THIS AFTERNOON AND TONIGHT... LIGHT SNOWFALL WILL SPREAD ACROSS THE MOUNTAINS THIS EVENING AND BECOME WIDESPREAD LATE TONIGHT. IN ADDITION...STRONG AND GUSTY SOUTHWEST WINDS WILL CREATE BLOWING AND DRIFTING SNOW LATE TONIGHT OVER HIGH EXPOSED TERRAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MODERATE TO HEAVY SNOWFALL WEDNESDAY WILL HAMPER TRAVEL OVER THE HIGHER TERRAIN. THE SNOW WILL BE ACCOMPANIED BY STRONG SOUTHWEST WINDS 15 TO 25 MPH WITH ISOLATED GUSTS OF 50 TO 60 MPH...RESULTING IN AREAS OF BLOWING SNOW AND GREATLY REDUCED VISIBILITY. SNOW ACCUMULATIONS OF 12 INCHES ARE POSSIBLE BY THURSDAY MORNING. FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ004-010-013-291200- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- 407 PM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST COLORADO .DAY ONE...THIS AFTERNOON AND TONIGHT... LIGHT SCATTERED SNOWFALL WILL SPREAD ACROSS THE MOUNTAINS THIS EVENING TONIGHT. IN ADDITION...SOUTHERLY WINDS 10 TO 20 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A PACIFIC STORM WILL MOVE THROUGH THE GREAT BASIN WEDNESDAY AND WEDNESDAY NIGHT AND HAMPER TRAVEL ACROSS THE MOUNTAINS. MODERATE TO HEAVY SNOWFALL WILL BEGIN LATE WEDNESDAY AND CONTINUE WEDNESDAY NIGHT. BY THURSDAY MORNING...SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE. STRONG AND GUSTY SOUTHWEST TO WEST WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW OVER HIGH EXPOSED TERRAIN. FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-291200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN- 407 PM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN UTAH AND WESTERN COLORADO .DAY ONE...THIS AFTERNOON AND TONIGHT... RAIN AND SNOW WILL DEVELOP LATER TONIGHT. LIGHT ACCUMULATIONS ARE POSSIBLE LATE TONIGHT...MAINLY NEAR THE FOUR CORNERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A PACIFIC STORM WILL MOVE THROUGH THE GREAT BASIN WEDNESDAY AND WEDNESDAY NIGHT. RAIN OR SNOW WILL BECOME WIDESPREAD WEDNESDAY WITH UP TO 4 INCHES OF SNOW ACCUMULATIONS IN THE HIGHER VALLEYS BY THURSDAY. FRIDAY THROUGH MONDAY...A SERIES OF FAST MOVING DISTURBANCES WILL BRING PERIODS OF RAIN OR SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JAD
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431240.